Sign inSubmit
ArticleMetrics
Research Article · Free to read · Published 18 May 2011

Application of Markov Chains to Stock Trends

Kevin J. Doubleday & Julius N. Esunge

Journal of Mathematics and Statistics, Volume 7, Issue 2, pp. 103–106 · doi.org/10.3844/jmssp.2011.103.106

8,558 accesses11,008 downloads17 citations (Crossref)Metrics
Cite Check for updates

Abstract

Problem statement: Modeling of the Dow Jones Industrial Average is frequently attempted in order to determine trading strategies with maximum payoff. Changes in the DJIA are important since movements may affect both individuals and corporations profoundly. Previous work showed that modeling a market as a random walk was valid and that a market may be viewed as having the Markov property. Approach: The aim of this research was to determine the relationship between a diverse portfolio of stocks and the market as a whole. To that end, the DJIA was analyzed using a discrete time stochastic model, namely a Markov Chain. Two models were highlighted, where the DJIA was considered as being in a state of (1) gain or loss and (2) small, moderate, or large gain or loss. A portfolio of five stocks was then considered and two models of the portfolio much the same as those for the DJIA. These models were used to obtain transitional probabilities and steady state probabilities. Results: Our results indicated that the portfolio behaved similarly to the entire DJIA, both in the simple model and the partitioned model. Conclusion: When treated as a Markov process, the entire market was useful in gauging how a diverse portfolio of stocks might behave. Future work may include different classifications of states to refine the transition matrices.

Licence and reuse

Free to read. This article carries the publisher’s copyright, as printed on it: © 2011 Science Publications. It is free to read; ask us before reusing it.

How to reuse this article

Responses (0)

Have a comment on this research? Sign in to respond. Responses are moderated and published with your name and affiliation; the authors are invited to reply. How we use your dataWrite a response

About this article

Cite this article

Doubleday, K. J. & Esunge, J. N. (2011). Application of Markov Chains to Stock Trends. Journal of Mathematics and Statistics, 7(2), 103–106. https://doi.org/10.3844/jmssp.2011.103.106

Licence
© Science Publications
Issue
Volume 7, Issue 2
Policies
Editorial independenceUse of generative AIData availabilityAppeals and complaints
Version
Version of record
Application of Markov Chains to Stock TrendsJournal of Mathematics and Statistics · Volume 7, Issue 2 · pp. 103–106 · © Science PublicationsDownload